Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Elko, NV

May 16, 2005White Pine County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 16, 2005, 2:29 PM PDT for White Pine County, Nevada. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2005, 2:29 PM PDT (21:29 UTC)
Expired
May 16, 2005, 3:30 PM PDT
In force
61 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County White Pine County, NV

The radar

The Cedar City radar (KICX), 246 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:05 PM PDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2005-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2005-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 162131
SVRLKN
NVC033-162230-
/O.NEW.KLKN.SV.W.0001.050516T2129Z-050516T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
229 PM PDT MON MAY 16 2005

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WHITE PINE COUNTY IN EASTERN NEVADA
  THIS INCLUDES THE CITIES OF...SHOSHONE...PRESTON...MCGILL...LUND...
  GREAT BASIN NATIONAL PARK...ELY AIRPORT...ELY...BAKER

* UNTIL 330 PM PDT

* AT 223 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  IN A LINE FROM 20 MILES NORTH OF MCGILL...TO ELY...AND SOUTH TO
  LUND.

* THE LINE OF SEVERE THUNDERSTORMS WILL REMAIN NEAR MCGILL...RUTH...ELY
  AND LUND. 

LAT...LON 4007 11445 3888 11524 3872 11483 3876 11420
      3905 11413 3982 11407 4006 11416

$$
SLA
1 follow-up statement
000 
WWUS55 KLKN 162157
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
255 PM PDT MON MAY 16 2005

NVC033-162230-
/O.CON.KLKN.SV.W.0001.000000T0000Z-050516T2230Z/
WHITE PINE NV-
255 PM PDT MON MAY 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM PDT FOR
EASTERN WHITE PINE COUNTY...

AT 252 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 
MILES EAST OF MCGILL. THIS STORM IS MOVING NORTHEAST AT 15 MPH.


LAT...LON 4007 11445 3888 11524 3872 11483 3876 11420
      3905 11413 3982 11407 4006 11416

$$

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:23 AM PDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 16, 10:23 AM PDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1023 AM PDT MON MAY 16 2005

.SYNOPSIS...A STRONG PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO
MOVE ACROSS NEVADA TODAY AND TONIGHT BRINGING UNSETTLED WEATHER TO
THE GREAT BASIN. A RETURN TO DRIER AND WARMER CONDITIONS IS EXPECTED
BY MID-WEEK.
&&

.UPDATE...SHOWERS SETTING UP IN COUPLE BANDS ACROSS NORTHERN NEVADA
THIS MORNING. FRONT ATTM JUST EAST OF WINNEMUCCA. TS DEVELOPMENT
MAINLY BEHIND FROPA. QUITE A FEW POSITIVE STRIKES. NOT MANY
BREAKS IN THE CLOUDS OUT AHEAD OF THE FRONT ATTM. BOUNDARY PRETTY
WELL ALIGNED THE WAY MODELS HAVES SUGGESTED THE LAST FEW DAYS.
FORECAST TO SHIFT SLOWLY SE AS DAY WEARS ON...WITH RR OF JET. UPDATED
THIS MORNING MAINLY TO ADD FLOOD WARNING FOR URBAN...ELY...AND SMALL
STREAMS OVER SOUTHERN LANDER AND EUREKA COUNTIES. FLOOD WATCH WILL
REMAIN FOR NORTHERN NYE COUNTY ATTM THROUGH 9 PM TONIGHT WHEN WE CAN
GET THIS SYSTEM THROUGH THE AREA.
&&

.PREV DISCUSSION...TROF AXIS ALONG WEST COAST SWINGS INTO
CENTRAL NEVADA BY 00Z TODAY. FIRST VORT MAX AHEAD OF UPPER LOW MOVING
ACROSS CWA EARLY THIS MORNING BRINGING SHOWERS TO NORTHERN AND WEST
CENTRAL NV ATTM. GOOD 300/700MB DIVERGENT/CONVERGENT COUPLET
ASSOCIATED WITH 120 KNOT JET ON BACKSIDE OF UPPER LOW DEVELOPS OVER
CWA TODAY SO HAVE BUMPED POPS TO CATEGORICAL. HAVE INCREASED EVENING
POPS OVER EASTERN CWA WITH TROF AXIS PUSHING INTO UTAH OVERNIGHT.
STRONG VORT LOBE OVER WHITE PINE COUNTY TONIGHT PRODUCING GOOD QPF
AMOUNTS. 35-40 KNOT 700 MB FLOW SHOULD BRING THE USUAL WINDY
CONDITIONS TO WENDOVER SO WILL ISSUE A WIND ADVISORY FOR NVZ033.
WINDS DO INCREASE OVER WHITE PINE COUNTY THIS AFTERNOON...BUT BELIEVE
WINDS WILL BE BELOW CRITERIA DUE TO GOOD CLOUD COVER AND PCPN. WINDS
OVER NVZ035 EXPECTED TO BECOME NORTHWEST AND DECREASE AFTER FRONTAL
PASSAGE EARLY THIS EVENING. SNOW LEVELS DO NOT APPEAR TO BE A PROBLEM
AND WILL NOT DROP SIGNIFICANTLY UNTIL MOISTURE EXITS ON TUESDAY. THIS
COULD BE MORE OF A CONCERN FOR RIVER FLOWS...ENHANCING THE SNOWMELT
RATE. BUT AT SAME TIME WILL CONTINUE FLOOD WATCH FOR CENTRAL NV...BUT
THINK ANY FLOODING WILL NOT OCCUR UNTIL AFTER 3 TO 5 DAYS OF GOOD
WARMING WITH TEMPERATURES IN AT LEAST IN THE 70S OR STRONG WAA.
HARMER

.LONG TERM...DRY AND WARM...GFS CONTINUES WITH MORE AMPLIFIED
SLIGHTLY SLOWER NRN SOLUTION WITH THUR/FRI U/L TROUGH OVER THE
WESTERN US. THIS SYSTEM WILL BE MAINLY A PACIFIC NW EVENT...ALTHOUGH
WITH S/WV ENERGY CLIPPING NRN NV AND RIGHT REAR U/L JET...KEPT A
CHANCE OF TRWS THUR AFT. ALSO...GFS IS SHOWING SOME INSTABILITY AND
SURFACE TROUGH OVER THE GREAT BASIN AT THIS TIME. PROVIDED
MOISTURE...SHOULD SEE AT LEAST SOME CONVECTION NORTH OF I80. ONE
CAVEAT WITHSTANDING...ECMWF AND UKMET ARE MUCH LESS PRONOUNCED IN
THE DEVELOPMENT OF U/L TROUGH AND KEEP ENERGY OVER THE PAC NW.

ADJMRF BRINGS SURFACE TEMPERATURES TO AROUND 90 DEGREES ACROSS SRN
ZONES BY THURSDAY...THINK THIS IS A BIT OVERDONE BUT IF GFS 7H TEMPS
OF 12 TO 14 C COME TO FRUITION...MID 80S ARE CERTAINLY A
POSSIBILITY. PRE-FRONTAL SW WINDS ON THURSDAY LOOK TO BE DECENT...THE
COMBINATION OF WIND AND WARM TEMPS WILL EXPEDITE MELT OF SNOW PACK.
WILL HAVE TO CONTINUE TO MONITOR POSSIBLE FLOODING IN THE SRN
ZONES.

FOR THE WEEKEND INTO NEXT WEEK...EXTENDED MODEL CONSENSUS IS
FOR THE ESTABLISHMENT OF A RIDGE OVER THE GREAT BASIN. THIS WOULD
LEND TO AN EXTENDED PERIOD OF ABOVE NORMAL TEMPS AND SUNNY SKIES
THROUGHOUT NV...MORE POTENTIAL FOR A QUICK MELT OF MOUNTAIN
SNOWPACK. LIEBL
&&

.LKN WATCHES/WARNINGS/ADVISORIES...

...WIND ADVISORY FOR EXTREME EASTERN ELKO COUNTY 2 PM THIS AFTERNOON
   THROUGH 4 AM TUESDAY.
...FLOOD WARNING IN EFFECT FOR THE HUMBOLDT RIVER FROM DEETH IN
   ELKO COUNTY TO WINNEMUCCA UNTIL FURTHER NOTICE.
...FLOOD WARNING FOR SMALL STREAMS IN NRN NV UNTIL FURTHER NOTICE.
...FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR CENTRAL NV.

&&
Hazardous weather outlook, May 16, 4:43 AM PDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
443 AM PDT MON MAY 16 2005

NVZ030>034-036-171200-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
443 AM PDT MON MAY 16 2005

THIS OUTLOOK IS FOR NORTHERN NEVADA

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR RIVERS AND STREAMS ACROSS
NORTHERN NEVADA.

WIND ADVISORY FOR EXTREME EASTERN ELKO COUNTY THIS AFTERNOON AND
EVENING.

RAINFALL WILL TAPERING OFF TO SCATTERED RAIN AND SNOW SHOWERS FROM
WEST TO EAST THIS AFTERNOON AND EVENING...AS COLDER AIR MOVES
INTO THE REGION. HEAVY RAINS MAY LINGER INTO THIS EVENING IN EASTERN
ELKO COUNTY. WIDESPREAD AMOUNTS OF UP TO AN INCH ARE POSSIBLE. THIS
RAIN WILL BE FALLING ON ALREADY SATURATED GROUND. IN ADDITION...
SNOWMELT IN THE HIGHER ELEVATIONS WILL CONTINUE TODAY...ADDING
TO THE RUNOFF. SNOWMELT WILL END THIS EVENING AS COLDER
AIRMASS MOVES INTO THE REGION.

THE HUMBOLDT RIVER COULD SEE SIGNIFICANT RISES TODAY AND TONIGHT
...PUSHING RIVER LEVELS UP INTO THE MODERATE FLOODING CATEGORY.
TRIBUTARY RIVERS AND STREAMS WILL ALSO SEE SIGNIFICANT RISES.

STRONG GUSTY WINDS OF 3O TO 40 MPH WILL DEVELOP OVER EXTREME EASTERN
ELKO COUNTY FOR A WIND ADVISORY THIS AFTERNOON. THESE WINDS WILL
CONTINUE OVERNIGHT THROUGH 4 AM BEFORE DECREASING.

PLEASE REFER TO THE LATEST FLOOD STATEMENT...RNOFLSLKN OR WGUS85
KLKN...FOR FURTHER INFORMATION ON CURRENT FLOOD WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HUMBOLDT RIVER COULD CONTINUE TO SEE SIGNIFICANT RISES
TUESDAY AS TEMPERATURES REBOUND. TRIBUTARY RIVERS AND STREAMS WILL
ALSO SEE SIGNIFICANT RISES. RIVERS WILL REMAIN HIGH THROUGH THE
REMAINDER OF THE WEEK...WITH SMALLER STREAMS BEGINNING TO FALL
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ013-035-037-171200-
NORTHERN NYE COUNTY-SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
WHITE PINE COUNTY-
443 AM PDT MON MAY 16 2005

THIS OUTLOOK IS FOR CENTRAL NEVADA

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT ACROSS CENTRAL NEVADA FOR TODAY AND
TONIGHT.

RAINFALL WILL BE HEAVY AT TIMES TODAY...MAINLY ACROSS LANDER...
EUREKA...AND WHITE PINE COUNTIES...WITH LIGHTER RAINFALL IN NORTHERN
NYE COUNTY. RAIN WILL TAPER OFF TO SCATTERED RAIN AND SNOW SHOWERS
FROM WEST TO EAST THIS AFTERNOON AND EVENING...AS COLDER AIR MOVES
INTO THE REGION. HEAVY RAINS MAY LINGER INTO THIS EVENING IN EASTERN
WHITE PINE COUNTY...INCLUDING IN THE ELY AREA. WIDESPREAD AMOUNTS OF
UP TO AN INCH ARE POSSIBLE. THIS RAIN WILL BE FALLING ON ALREADY
SATURATED GROUND. IN ADDITION...SNOWMELT IN THE HIGHER ELEVATIONS
WILL CONTINUE MONDAY...ADDING TO RUNOFF. SNOWMELT WILL END MONDAY
EVENING AS COLDER TEMPERATURES MOVE INTO THE REGION.

AREA RIVERS AND STREAMS COULD SEE SIGNIFICANT RISES TODAY AND
TONIGHT.

PLEASE REFER TO THE LATEST FLOOD WATCH...RNOFFALKN OR WGUS65...FOR
FURTHER INFORMATION ABOUT POTENTIAL FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREA RIVERS AND STREAMS COULD SEE SIGNIFICANT RISES TUESDAY. RIVERS
WILL REMAIN HIGH THROUGH THE REMAINDER OF THE WEEK...WITH SMALLER
STREAMS BEGINNING TO FALL MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

HARMER

In the hours before

Special weather statement, May 16, 1:27 PM PDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
127 PM PDT MON MAY 16 2005

NVZ032-033-035-170400-
EXTREME EASTERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
WHITE PINE COUNTY-
127 PM PDT MON MAY 16 2005

...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON THROUGH 9 PM PST/10
PM MST THIS EVENING...

MOISTURE FROM A LOW PRESSURE SYSTEM MOVING INTO NEVADA WILL CONTINUE
TO MOVE INTO SOUTHERN ELKO AND WHITE PINE COUNTIES THROUGH THIS
EVENING. THUNDERSTORMS ARE FORMING AHEAD OF THE ASSOCIATED COLD
FRONT AS THE FRONT PASSES THROUGH WHITE PINE AND SOUTHERN AND
EASTERN ELKO COUNTIES. SOME OF THESE THUNDERSTORMS ARE CAPABLE OF
PRODUCING DIME SIZED HAIL AND DOWN BURST WINDS IN EXCESS OF 60
MPH. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA BY 9 PM
PST/10 PM MST THIS EVENING.

CLAYCOMB

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:37 AM PDTFlash Flood WarningLKNElko113 min
May 16, 2:44 PM PDTSevere Thunderstorm WarningLKNElko61 min
May 16, 3:27 PM PDTSevere Thunderstorm WarningLKNWhite Pine59 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.